Connecticut, 2014

Flood in Connecticut, May 1, 2014

May 1, 2014 · NWS OKX · 1 event in 1 county or zone

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in isolated flooding in New Haven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in isolated flooding in New Haven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 1, 3:31 AM EST, 49 minutes earlier.

Area forecast discussion, May 1, 3:31 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
431 AM EDT THU MAY 1 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT THROUGH CONNECTICUT THIS MORNING...FOLLOWED
BY A COOL FRONTAL PASSAGE THIS EVENING. AN UPPER LEVEL DISTURBANCE
WILL PASS FRIDAY. A COLD FRONT WILL MOVE TOWARDS THE AREA ON
SATURDAY AND PASS THROUGH SUNDAY MORNING. HIGH PRESSURE THEN
BUILDS OVER THE AREA THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
THE BEST ORGANIZED HVY RAINFALL TRACKING THRU CT AND ERN LI THIS
MRNG. OTHERWISE...DEVELOPMENT CONTINUES ACROSS PA...NJ AND THE
OCEAN HEADING NEWD TOWARDS THE CWA. COVERAGE SHOULD BE SCT TO
NMRS...WITH SPOTTY LIGHT RAIN AND DRIZZLE IN BETWEEN. 100 POPS FOR
THIS MRNG THE ENTIRE CWA.

A FEW INCLOUD LIGHTNING STRIKES NEAR KJFK AND OVER LI SINCE 6Z.
WILL GO WITH ISOLD TSTMS THIS MRNG AS MUCAPE INCREASES.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM FRIDAY/...
SOME DRY AIR ADVECTS IN ALOFT TODAY...BUT MOISTURE TRANSPORT STILL
ROBUST AT H85 THRU THE DAY. AS A RESULT...WILL KEEP POPS ABV
GUIDANCE AND HANDLE WITH SCT COVERAGE MOST OF THE DAY. DECREASING
CHCS LATE BEHIND THE PREFRONTAL TROF. THIS FEATURE MIGHT GET HUNG
UP OVER LI AND ERN CT AS THE NAM SUGGESTS...KEEPING THESE AREAS IN
THE DEEPER MOISTURE.

ISOLD TSTMS WITH SOME WEAK SBCAPE.

HIGHS ACROSS WRN ZONES IN THE 70S.

PCPN CHCS END TNGT WITH THE AIRMASS BECOMING STABLE. THE COOL
FRONT PASSES BY AROUND MIDNIGHT BASED ON THE 00Z DATA. AS A
RESULT...SOME PATCHY FOG POSSIBLE BEFORE FROPA ESPECIALLY ERN
ZONES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE H5 FLOW BEGINS WITH A DEEP TROUGH EXTENDING FROM THE GREAT
LAKES THROUGH THE SOUTHERN PLAINS WITH RIDGING OUT WEST AND A
CUTOFF LOW PRES SYSTEM OVER THE EASTERN PACIFIC MOVING TOWARDS THE
PAC NW. THE JET STREAM WILL LIFT NORTH OVER THE WEEKEND WITH THE
STORM TRACK CONFINED TO THE NORTHERN HALF OF THE US. A DEEP TROUGH
WILL DEVELOP OUT WEST AS THE CUTOFF MOVES ONSHORE EARLY NEXT
WEEK...WITH AN AMPLIFIED PATTERN REDEVELOPING BY THE MIDDLE OF THE
WEEK ACROSS THE CONUS.

SEVERAL IMPULSES EMBEDDED IN THE UPPER FLOW WILL MOVE ACROSS
THE AREA FRI NIGHT THROUGH SUN MORNING RESULTING IN THE POTENTIAL
FOR ISOLD TO SCT SHOWERS. THE BEST CHANCE WILL BE LATE SAT NIGHT INTO
SUN WITH A COLD FRONTAL PASSAGE THEREFORE HAVE HIGHEST POPS DURING
THIS TIME PERIOD. THE LOW ASSOCIATED WITH THIS FRONT PASSES WELL TO
OUR N...BUT WILL INTENSIFY AS IT MOVES ACROSS AND OFF THE NORTHERN
NEW ENGLAND COAST SUN NIGHT/MON. MEANWHILE...HIGH PRES WILL BE
BUILDING IN FROM THE W. THIS WILL RESULT IN A TIGHTENING PRES
GRADIENT WITH BREEZY CONDITIONS DEVELOPING. AS THE SYSTEM MOVES
OUT TO SEA MON NIGHT THE GRADIENT RELAXES WITH WINDS/GUSTS
DIMINISHING.

DRY CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE FORECAST
PERIOD WITH THE HIGH BUILDING OVERHEAD. ONE THING TO NOTE IS THAT
THE GFS IS INDICATING AN SHORTWAVE EMBEDDED IN THE NW FLOW ALOFT
WITH THE PRECIP SHIELD BRUSHING THE SW PORTION OF THE CWA TUE EVE.
THIS IS THE ONLY MODEL INDICATING THIS...THEREFORE HAVE
DISREGARDED ITS SOLN AND KEPT THINGS DRY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL LEVELS THROUGH THE
FORECAST PERIOD.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A WARM FRONT LIFTS TO THE NORTH THIS MORNING. A COLD FRONT THEN
MOVES THROUGH THE TRI-STATE LATE IN THE DAY.

IFR/LIFR CONDITIONS EXPECTED THROUGH THE MORNING PUSH. SPOTTY RAIN
IS EXPECTED EARLY THIS MORNING...AND DO EXPECT POOR VISIBILITIES AND
AREAS OF FOG.

CONDITIONS THEN IMPROVE TO MVFR BY AROUND MID MORNING...THEN TO VFR
BY MIDDAY-EARLY AFTERNOON. LOWER CONDITIONS MAY LINGER A FEW HOURS
LONGER OVER EASTERN TERMINALS (LONG ISLAND AND SERN CT).

WINDS HAVE TURNED TO THE SOUTH NEAR THE COAST. NORTHERN TERMINALS
WILL VEER AS THE MORNING PROGRESSES.

STRONGEST GUSTS INITIALLY OVER LI AND SERN CT TERMINALS. SPEEDS
GRADUALLY DIMINISH THOUGH LATER THIS MORNING. WIND SPEEDS LATE THIS
MORNING AND THROUGH THE AFTERNOON GENERALLY AROUND 10 TO 13
KT...WITH OCCASIONAL GUSTS 15-20KT POSSIBLE.

BY EVENING...WINDS TURN TO THE WEST/NORTHWEST. FOG MAY BE AN ISSUE
FOR TERMINALS EAST OF NYC.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE SOUTH MAY BE OFF
BY AN HOUR OR TWO. AMENDMENTS FOR FOG/POOR VISIBILITIES ARE
POSSIBLE.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: LIFR VISIBILITIES ARE EXPECTED...BUT TRENDS
WILL NEED TO BE WATCHED. AMENDMENTS LIKELY.

KLGA FCSTER COMMENTS: LIFR VISIBILITIES ARE EXPECTED...BUT TRENDS
WILL NEED TO BE WATCHED. AMENDMENTS LIKELY.

KTEB FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE SOUTH MAY BE OFF
BY AN HOUR OR TWO. AMENDMENTS FOR FOG/POOR VISIBILITIES ARE
POSSIBLE.

KHPN FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE SOUTH MAY BE OFF
BY AN HOUR OR TWO. AMENDMENTS FOR FOG/POOR VISIBILITIES ARE
POSSIBLE.

KISP FCSTER COMMENTS: LIFR VISIBILITIES ARE EXPECTED...BUT TRENDS
WILL NEED TO BE WATCHED. AMENDMENTS LIKELY.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.LATE TONIGHT...MAINLY VFR...ALTHOUGH PATCHY FOG POSSIBLE EASTERN
TERMINALS.
.FRIDAY-SATURDAY...MAINLY VFR. MVFR POSSIBLE IN ANY ISOLD -SHRA.
SW-W WIND G20KT POSSIBLE DURING THE DAYLIGHT HOURS EACH DAY.
.SATURDAY NIGHT...VFR.
.SUNDAY...MVFR OR LOWER POSSIBLE IN SCT -SHRA. SLIGHT CHANCE OF
TSRA.
.SUNDAY NIGHT-MONDAY...VFR. WNW-NW WIND G25-30KT POSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT THRU TODAY ALL WATERS AND THRU TNGT ON THE
OCEAN. THE SCA FOR SEAS MAY BE NEEDED ON THE OCEAN WATERS INTO FRI
NIGHT. WARM AIR OVER COLDER WATERS SHOULD KEEP GUSTS BELOW SCA
LEVELS INTO SUN. WIND GUSTS WILL LIKELY REACH SCA LEVELS SUN NIGHT
THROUGH MON DUE TO THE COMBINATION OF CAA AND A TIGHTENING PRES
GRADIENT FROM INTENSIFYING LOW PRES TO THE N AND HIGH PRES
BUILDING IN FROM THE W. MARGINAL SCA SEAS MAY ALSO BE REACHED ON
THE EASTERN OCEAN WATERS IN A STRONG NW FLOW.

&&

.HYDROLOGY...
OVER 5 INCHES OF RAIN HAS BEEN REPORTED IN SOME SPOTS WITH THE
STORM. QPF GRAPHIC INDICATES EXPECTED ADDITIONAL RAIN.

THE FLOOD WATCH REMAINS IN EFFECT THRU THE LATE MRNG...AS ANY
ADDITIONAL RAIN COULD EXACERBATE ONGOING FLOODING OR LEAD TO
ADDITIONAL FLOODING.

&&

.TIDES/COASTAL FLOODING...
SURGE WILL CONTINUE TO DECREASE WITH THE CHANGE IN WIND DIRECTION
TODAY. THE NEXT HIGH TIDE CYCLE IS THE LOWER ASTRONOMICAL
TIDE...SO FLOODING IS NOT EXPECTED ATTM. THE CONTINUED DECREASE
SHOULD KEEP THE HIGHER CYCLE TNGT BLW FLOOD AS WELL.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL NOON EDT TODAY FOR CTZ005>012.
NY...FLOOD WATCH UNTIL NOON EDT TODAY FOR NYZ067>075-078>081-
     176>179.
NJ...FLOOD WATCH UNTIL NOON EDT TODAY FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ330-
     335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...24
AVIATION...PW
MARINE...JMC/24
HYDROLOGY...JMC/24
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 1, 2:46 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT THU MAY 1 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-020800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
346 AM EDT THU MAY 1 2014

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-020800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
346 AM EDT THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Local storm report, Apr 30, 11:22 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1222 AM EDT THU MAY 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLOOD            OLD GREENWICH           41.02N  73.56W
05/01/2014                   FAIRFIELD          CT   TRAINED SPOTTER

            FLOODING IN PINNEY PARK AND PINNEY PARK DRIVE

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Haven

When
May 1, 4:20 AM EST to 4:50 AM EST
Where
New Haven County, 0.53 mi NE of New Haven to 0.81 mi NNE of New Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.305, -72.912

The on ramp from Interstate 91 south to Interstate 95 in New Haven was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525057.